Adventures in Brain Meds

"Cyborg" by Jim Donnelly, CC by 2.0
“The Death Of Any Desire” by Jim Donnelly, CC by 2.0
About a decade ago, I went through a year of testing to figure out why I was perpetually dizzy and fuzzy-headed.

I hear what you’re thinking. But no, it’s not Meniere’s disease. No vertigo and nausea, just unbalanced and sort of “cloudy” all the time.

Turns out there were two simultaneous conditions: One was bilateral cochlear damage; physical therapy taught me to rely on muscle sense instead. The other was “more-than-migraine/less-than-seizure” electrical noise in the left side of my brain. I’d get about one day a week of clarity, then six days of total brain fog.

Treatment was “divalproex sodium” (commonly known as Depakote). Over the next eight years, it made me fat and palsied. (Or, less litigiously, it “contributed” to “feelings of hunger” and to occasional “localized muscle tremors.”) I felt old and worn-out. I developed Type II diabetes.

So about two years ago, after a diet change (vegan) resulted in weight loss, I asked my MD about switching the divalproex to something else. He suggested trying levetiracetam (commonly known as Keppra), warning that it “might have some emotional side effects.”

The levetiracetam definitely helped with healthy weight loss. I’m now down almost 50 pounds, and the diabetes is gone.

As for emotional side effects, the original two-week ramp-up to my full dosage, while ramping down the Depakote, was rough. I pretty much hid in my bedroom, warning family members that I was “not good company”—i.e. like Bruce Banner when his eyes begin to glow green. I choked down senseless, unfocused rage and waited out the storm. At the end of two weeks, I emerged like a butterfly, marginally more moody (high and low) than my previous incarnation, but overall good!

Except in retrospect I’m thinking maybe not so good.

Not long after the meds switch, I had sort of an emotional breakdown and quit my job. Yes, the company was suffering aftereffects of the global housing bubble bursting, like nearly everyone else in the world. And yes, we went through a management shift. And yes, my particular job changed from “star player” to “assistant,” with a significant decline in real earnings and a more significant loss of learning, experimentation, and personal engagement. And yes, I had many, many friends around the country growing frustrated with their own jobs, feeling squeezed. So I chalked up my breakdown to that.

Shortly after, my oldest daughter talked my wife and me into moving to Nebraska sooner (to be with our grandchildren) rather than later (after retirement). So we ♫ “loaded up the truck, and we moved to Beverly” ♬, Loma, that is.

The past year has been more transition than I could have imagined: not just geographically, but adapting to a changing role from father in a nuclear family to grandfather in a clan, adjusting from an office job with a metaphorical punch clock to a self-regulated freelance career, with considerably more raw physical labor (home repair, moving furniture, toting heavy boxes), and other things I might share with you over a beer sometime. Stress has been understandably high, and I’ve had more meltdowns—maybe once a month rages like that first change in meds, though my wife says I haven’t really been myself at all, except for brief glimmers, until recently.

Because recently, I talked with my Nebraska doctor about phasing off levetiracetam altogether. The crisis point was an episode in which “eating a bullet” suddenly seemed a valid option. That frightened and sobered me. So I asked about seeing if I could manage on no brain meds at all. My rationale was that weight loss and physical activity have made my overall health much better, and my new lifestyle supports an occasional nap or walk or tobacco pipe if I need a break. He agreed, with the understanding that there are newer drugs to fall back on if necessary.

So I’m two weeks through a three-week phase-out of levetiracetam. That phase-out has been roughly as rough as the original phase-in two years ago, but my wife says I’m starting to seem again like the man she married.

Why am I writing this? Maybe as therapy. Maybe as encouragement to other people. Mostly as a warm-up to the other writing I need to do today.

Wish me luck. I wish you the best as well.

—Les

3 Comments

  1. svzurich

    *hugs* Lester, I know that “eat a bullet because the pain will stop” feeling firsthand. I’m glad you’re trying to go without. I’m proud of you. It takes guts to do this, and even more to admit it to strangers. Know this, we adore you and want you to be well. I’m glad to have met you online after unknowingly buying your products for decades. I’m damn glad you are still with us.

    Kimberly Burgess

Leave a Reply